Idaho, 2010Heavy Snow in Idaho, May 5 to 6, 2010
May 5 to 6, 2010 · NWS MSO · 1 event in 1 county or zone
Another digging low pressure system pushed through the region and in to Yellowstone, Wyoming. Wrap around moisture combined with cold temperatures allowed for accumulating snow in postions of north central Idaho.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another digging low pressure system pushed through the region and in to Yellowstone, Wyoming. Wrap around moisture combined with cold temperatures allowed for accumulating snow in postions of north central Idaho. Total snow amounts ranged between six ans 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 5, 1:59 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, May 5, 1:59 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
259 PM MDT WED MAY 5 2010
.DISCUSSION...
TONIGHT AND THURSDAY...A CLOSED LOW PRESSURE CIRCULATION IS
PROJECTED TO MOVE THROUGH NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA
BETWEEN THIS AFTERNOON AND THURSDAY MORNING...BRINGING WINTER-LIKE
CONDITIONS TO THE REGION. THE FOLLOWING IMPACTS ARE ANTICIPATED FROM
THIS SYSTEM...
FIRST IMPACT: SNOW WILL DEVELOP ACROSS CENTRAL IDAHO AND SOUTHWEST
MONTANA DURING THIS AFTERNOON AND EVENING...WITH THE CAMAS
PRAIRIE...SOUTHERN CLEARWATER'S...LEMHI COUNTY...PINTLERS...BUTTE
AND BLACKFOOT REGION...AND AREA MOUNTAIN PASSES RECEIVING
SIGNIFICANT SNOW ACCUMULATIONS. WINTER WEATHER HIGHLIGHTS ARE IN
EFFECT FOR PORTIONS OF THE REGION FROM THIS EVENING THROUGH
THURSDAY MORNING.
SECOND IMPACT: A PRESSURE GRADIENT ALONG THE CONTINENTAL DIVIDE WILL
RESULT IN GUSTY NORTHEAST WINDS ACROSS SOUTHWEST MONTANA. THIS WIND
OCCURRING SIMULTANEOUSLY WITH THE SNOW ACCUMULATIONS WILL RESULT IN
AREAS OF BLOWING SNOW...PARTICULARLY OVER MOUNTAIN PASSES AND HIGH
TERRAIN.
OTHERWISE...TEMPERATURES WILL REMAIN WELL BELOW THE SEASONAL AVERAGE
ACROSS THE NORTHERN ROCKIES...WITH MAINLY TERRAIN BASED SNOW AND
RAIN SHOWERS ELSEWHERE.
FRIDAY THROUGH MONDAY...THE UPPER LEVEL FLOW IS FORECAST TO
GRADUALLY SHIFT FROM NORTHWESTERLY (EARLY FRIDAY) TO SOUTHWESTERLY
(BY MONDAY). THIS WILL RESULT IN A SLOW WARMING TREND WITH
TEMPERATURES RISING BACK TOWARDS...BUT STILL AROUND 3-5 DEGREES
BELOW SEASONAL NORMALS. THE ATMOSPHERE IS EXPECTED TO BECOME
SOMEWHAT UNSTABLE EACH AFTERNOON RESULTING IN THE CONTINUED CHANCE
FOR MOUNTAIN SHOWERS WHICH EVENTUALLY WILL DRIFT OFF THE TERRAIN
AND OVER VALLEY LOCATIONS. FORECAST MODELS HAVE BEGUN SHOWING A
WEAK UPPER LEVEL LOW THAT MAY DRIFT SOUTH OUT OF CANADA LATE
SATURDAY OR EARLY SUNDAY. THIS APPEARS TO BE A NEW FEATURE IN THE
MODELS AND THUS IS APPROACHED WITH SOME SKEPTICISM. HOWEVER IF IT
DOES COME TO FRUITION...IT COULD SERVE AS A CATALYST FOR FURTHER
PRECIPITATION DEVELOPMENT OVER NORTHWEST MONTANA.
A DEEP TROUGH OF LOW PRESSURE WILL PASS THROUGH THE GREAT BASIN
EARLY NEXT WEEK KEEPING THE INTER-MOUNTAIN WEST IN AN AREA OF
UNCERTAINTY FOR THE POTENTIAL FOR PRECIPITATION. SMALL CHANCES
OF PRECIP WILL CONTINUE EARLY ON AND LESSEN BY MID WEEK WHEN A
RIDGE STARTS TO BUILD ALONG THE WEST COAST. TEMPERATURES SHOULD
CONTINUE TO WARM A LITTLE EACH DAY AS WARMER AIR CONTINUES TO MOVE
INTO THE REGION.
&&
.AVIATION...A CLOSED LOW PRESSURE SYSTEM MOVING ACROSS THE
NORTHERN ROCKIES WILL AFFECT AVIATION DURING THE NEXT 24 HOURS.
FLIGHT CONDITIONS WILL DETERIORATE BETWEEN 06/0000Z AND 06/1200Z
AT REGION TERMINALS DUE TO SNOW...LOW CEILINGS...AND LOW
VISIBILITIES. CONDITIONS WILL BE WORST IN THE VICINITY OF KBTM AND
KSMN THROUGH ROUGHLY 06/1800Z DUE TO THE PERSISTENT SNOW.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT THURSDAY
BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT THURSDAY
BUTTE/BLACKFOOT REGION.
ID...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM PDT
THURSDAY OROFINO/GRANGEVILLE REGION.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM PDT
THURSDAY FOR WHITE BIRD GRADE.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM PDT
THURSDAY SOUTHERN CLEARWATER MOUNTAINS.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
THURSDAY WESTERN LEMHI COUNTY.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT THURSDAY
EASTERN LEMHI COUNTY.
&&
SHORT TERM...ZUMPFE
LONG TERM....DICKERSON/LOEFFELBEIN
AVIATION...ZUMPFEHazardous weather outlook, May 5, 4:06 AM MST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
506 AM MDT WED MAY 5 2010
MTZ006-051215-
BITTERROOT/SAPPHIRE MOUNTAINS-
506 AM MDT WED MAY 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CLOSED LOW PRESSURE CIRCULATION IS EXPECTED TO DEVELOP AND
INTENSIFY OVER SOUTHWEST MONTANA WEDNESDAY NIGHT...WITH
MODERATE SNOW ACCUMULATIONS POSSIBLE OVER PORTIONS OF SOUTHWEST
MONTANA...THE SOUTHERN CLEARWATERS...CAMAS PRAIRIE...AND LEMHI
COUNTY IDAHO. PRELIMINARY SNOW ACCUMULATIONS ON AVERAGE FOR
WEDNESDAY EVENING THROUGH THURSDAY MORNING TOTAL 3 TO 6 INCHES IN
VALLEY LOCATIONS WITH UP TO 12 INCHES OVER HIGHER ELEVATIONS.
ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL CONDITIONS OVER
MOUNTAIN PASSES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ007-009-051215-
OROFINO/GRANGEVILLE REGION-WESTERN LEMHI COUNTY-
506 AM MDT WED MAY 5 2010 /406 AM PDT WED MAY 5 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CLOSED LOW PRESSURE CIRCULATION IS EXPECTED TO DEVELOP AND
INTENSIFY OVER SOUTHWEST MONTANA WEDNESDAY NIGHT...WITH
MODERATE SNOW ACCUMULATIONS POSSIBLE OVER PORTIONS OF SOUTHWEST
MONTANA...THE SOUTHERN CLEARWATERS...CAMAS PRAIRIE...AND LEMHI
COUNTY IDAHO. PRELIMINARY SNOW ACCUMULATIONS ON AVERAGE FOR
WEDNESDAY EVENING THROUGH THURSDAY MORNING TOTAL 3 TO 6 INCHES IN
VALLEY LOCATIONS WITH UP TO 12 INCHES OVER HIGHER ELEVATIONS.
ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL CONDITIONS OVER
MOUNTAIN PASSES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ006-008-010-051215-
SOUTHERN CLEARWATER MOUNTAINS-
LOWER HELLS CANYON/SALMON RIVER REGION-EASTERN LEMHI COUNTY-
506 AM MDT WED MAY 5 2010 /406 AM PDT WED MAY 5 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CLOSED LOW PRESSURE CIRCULATION IS EXPECTED TO DEVELOP AND
INTENSIFY OVER SOUTHWEST MONTANA WEDNESDAY NIGHT...WITH
MODERATE SNOW ACCUMULATIONS POSSIBLE OVER PORTIONS OF SOUTHWEST
MONTANA...THE SOUTHERN CLEARWATERS...CAMAS PRAIRIE...AND LEMHI
COUNTY IDAHO. PRELIMINARY SNOW ACCUMULATIONS ON AVERAGE FOR
WEDNESDAY EVENING THROUGH THURSDAY MORNING TOTAL 3 TO 6 INCHES IN
VALLEY LOCATIONS WITH UP TO 12 INCHES OVER HIGHER ELEVATIONS.
ACCUMULATING SNOW MAY CREATE HAZARDOUS TRAVEL CONDITIONS OVER
MOUNTAIN PASSES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Eastern Lemhi County
- When
- May 5, 5:00 PM MST to May 6, 11:00 AM MST
- Where
- Eastern Lemhi County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.943, -113.933 (the zone’s center; the record gives no point)
Twelve inches of snow was measured by the Highway Department three miles south-southeast of Leadore. Six inches of snow was measured in Patterson.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 5, 20101 death · 1 event
- Strong Wind in Wisconsin, May 5, 20103 injured · $240,000 · 20 events
- Hail and Damaging Wind in Ohio, May 5, 2010$127,000 · 1.75 in hail · 37 events
- Damaging Winds in Pennsylvania, May 5, 2010$20,000 · 50 kt wind · 2 events
- Damaging Wind in Florida, May 5, 20101 injured · 1 event
- Winter Storm in Montana, May 5 to 7, 20108 events
- Hail in Ohio, May 5, 20101.75 in hail · 7 events
- Hail and Damaging Wind in Indiana, May 5, 20101.5 in hail · 6 events
- Hail in Ohio, May 5, 20101 in hail · 6 events
- Winter Storm in Montana, May 5 to 6, 20105 events
- Strong Wind in Wisconsin, May 5, 2010$4,000 · 3 events
- Marine Hail in Lake St. Clair, May 5, 20100.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230853.